Thunderstorm Wind, Brown
- When
- August 27, 5:16 PM CST
- Where
- Brown County, Hiawatha
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -95.533
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 3:20 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 420 PM CDT WED AUG 27 2003 MAIN PROBLEM IS TIMING FOR FNT AND WHEN TO DMSH PCPN CHCS. WAVE OVER ERN PACIFIC APPEARS WILL BE KEY TO TIMING OF END TO PCPN. GFS CONTS FAST TREND TO ENDING PCPN BY FRIDAY. PREFER A SOMEWHAT SLOWER MVMT PER ETA/EURO MODEL. THUS WILL DMSH PCPN CHCS FROM NORTH TO SOUTH BEGINNING FRIDAY NIGHT THEN EXITING SERN PTN SATURDAY. WELCOME COOLDOWN CONTS ON TRACK FOR THE WEEKEND. CLOUDS AND PCPN MAY HAVE FRIDAY MUCH COOLER WITH DEEPER COOLER AIR OVR THE WEEKEND. LATEST RUN OF GFS HAS AFOREMENTIONED UPPER SYSTEM HOLDING WEST AND EURO/UK DO SAME INTO THE WEEKEND. WILL THUS BACK OFF WITH PCPN FM EARLIER FCST ON SATURDAY. NEXT WEEK CONTS A BIT PROBLEMATIC WITH WEAK WAVES EMBEDDED IN QUASI-ZONAL FLOW. CERTAINLY HIGH PLAINS WILL BE SUSCEPTIBLE TO PCPN NEXT WEEK. A MATTER OF HOW FAR EAST IT ROLLS IS MAIN QUESTION NOW. FOR THIS FCST...WILL HOLD OFF WITH ANY MENTION OF PCPN NEXT WEEK GIVEN PROBLEMS/LACK OF 00Z RUNS. NEW 00Z RUNS MAY SUGGEST SOME CHGS IN NEXT WEEKS DRY FCST. IN THE SHORTER TERM...DIFFICULT TO GET A HANDLE ON ANY FOCUSING MECHANISM TONIGHT. UPPER SYSTEM DRIVING CURRENT CONVECTION AND THIS CONVECTION MAY BE SLOW TO DMSH WITH THE UPPER SUPPORT. OTHERWISE 20% POPS AT BEST SHOULD COVER SITUATION THIS EVENING. ETA/EURO PREFERRED MODELS AFTER TNGT. KAIN-FRITSCH ALSO HELPFUL THROUGH FRIDAY AFTN AS IT BETTER DEFINES AREAS OF CONVECTION. THUS, APPEARS NRN BORDER MAY BE DRYING OUT...AT LEAST ON THE SURFACE...BY 06Z SATURDAY. LATEST GRIDS REFLECT THIS. SLOWLY SHIFT PCPN AREA SOUTH FRIDAY NIGHT AND EARLY SATURDAY. APPEARS ANOTHER ROUND OF CONVECTION IS LIKELY ON SATURDAY BUT IT APPEARS TO BE FAR ENOUGH REMOVED TO THE SOUTH OF CWA TO PRECLUDE MENTION OF POPS LATER SATURDAY. .TOP...NONE
KSZ008>012-020>024-026-034>040-054>056-058-059-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. THE MAIN THREAT WILL BE LIGHTNING...BUT SEVERAL OF THE STORMS COULD PRODUCE BRIEF...STRONG...DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN EXPECTED ON THURSDAY...MAINLY OVER NORTHCENTRAL KANSAS. THE STORMS SHOULD OVERSPREAD ALL THE AREA THURSDAY NIGHT. THESE STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. THUNDERSTORMS MAY LINGER THROUGH FRIDAY...BUT GRADUALLY DIMINISH...THEN END...FROM THE NORTH...FRIDAY NIGHT AND SATURDAY. THE HEAT INDEX WILL RISE TO THE 100 TO 105 DEGREE RANGE THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
KSZ008>012-020>024-026-034>040-054>056-058-059-280345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 455 PM CDT WED AUG 27 2003 THE HEAT INDEX WILL AGAIN RISE TO THE RANGE OF 100 TO 105 DEGREES THURSDAY AFTERNOON. PERSONS SPENDING AN EXTENDED TIME OUTDOORS SHOULD REMEMBER TO DRINK LOTS OF FLUIDS...AND WEAR LIGHT COLORED...LOOSE FITTING CLOTHING WHERE POSSIBLE. TAKING FREQUENT BREAKS IN THE SHADE WOULD ALSO BE A GOOD IDEA. THURSDAY WILL BE THE LAST HOT DAY FOR A WHILE. THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA THURSDAY NIGHT INTO FRIDAY. THIS WILL BE THE BEST CHANCE FOR PRECIPITATION WEVE SEEN IN QUITE SOME TIME. THE CLOUDS AND PRECIPITATION WILL MEAN COOLER TEMPERATURES BY FRIDAY...AND...LIKE WE HAVE BEEN ADVERTISING SINCE LAST WEEKEND...THE BREAK IN THE HEAT SHOULD CARRY THROUGH THE HOLIDAY WEEKEND WITH HIGHS IN THE LOWER 80S...SOME 15 TO 20 DEGREES COOLER THAN WHAT WE HAVE HAD LATELY. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
4 thunderstorm wind. Local standard time, as filed.
Strong winds damaged a barn south of Hiawatha.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368323, 5368324, 5368325, 5368326.